Hail, Newaygo
- When
- July 9, 1:40 PM EST
- Where
- Newaygo County, Brohman
- Measured
- 0.88 in hail
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 43.680, -85.820
Seven eighths inch diameter hail was reported by local media in Brohman.
Several severe thunderstorms across portions of central lower Michigan produced damaging wind gusts and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRR wrote it up.
Several severe thunderstorms across portions of central lower Michigan produced damaging wind gusts and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 9, 12:40 PM EST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 140 PM EDT MON JUL 9 2007 LATEST UPDATE...AVIATION... .SYNOPSIS... (405 AM EDT MON JUL 9 2007) A COLD FRONT WILL DRIFT SOUTH ACROSS THE AREA TODAY AND THIS EVENING. THE THREAT FOR SHOWERS AND STORMS WILL INCREASE AS THE FRONT APPROACHES. MORE SHOWERS AND STORMS WILL BE AROUND THE REGION ON TUESDAY AND TUESDAY NIGHT AS A SECOND COLD FRONT COMES THROUGH. BOTH SYSTEMS COULD PRODUCE SOME STRONG TO SEVERE THUNDERSTORMS STARTING MID DAY TODAY AND CONTINUING UNTIL ABOUT MIDNIGHT TUESDAY NIGHT. COOLER AND DRIER WEATHER WILL SETTLE IN FOR WEDNESDAY. && .SHORT TERM... (1231 PM EDT MON JUL 9 2007) COOL FRONT IS LOCATED ACROSS CENTRAL LOWER MICHIGAN AT MIDDAY WITH AN AREA OF SHOWERS AND THUNDERSTORMS LOCATED ALONG AND JUST BEHIND THE FRONT ACROSS NORTHERN MICHIGAN AND PORTIONS OF CENTRAL/SOUTHERN WISCONSIN. MEAN LAYER CAPE VALUES ARE ON THE ORDER OF 1000 J/KG ALONG AND AHEAD OF THE FRONT ACROSS CENTRAL LOWER MICHIGAN. HIGHER MEAN LAYER CAPE VALUES (2000 TO 3000 J/KG) ARE LOCATED TO THE SOUTHWEST OF OUR AREA THOUGH ACROSS IOWA...ILLINOIS AND SOUTHERN WISCONSIN. THIS HIGH CAPE AIR IS ADVECTING TOWARD LOWER MICHIGAN IN SOUTHWEST FLOW. EXPECT CONVECTION THAT IS ALREADY GOING UPSTREAM IN WISCONSIN TO ADVECT INTO CENTRAL LOWER MICHIGAN WITH TIME. ADDITIONAL DEVELOPMENT IS EXPECTED AS WELL NEAR THE FRONTAL BOUNDARY THAT STRETCHES FROM LOWER MICHIGAN BACK SOUTHWEST INTO IOWA. LIFT ASSOCIATED WITH THE ENTRANCE REGION OF AN UPPER LEVEL JET STREAK AND A SHORT WAVE MOVING TOWARD LOWER MICHIGAN SHOULD ONLY AID THE CONVECTIVE PROCESS. SEVERE WEATHER NOT OUT OF THE QUESTION AT ALL GIVEN INCREASING INSTABILITY AND DECENT SHEAR VALUES (30-40 KTS IN THE 0-6KM LAYER) ESPECIALLY ACROSS THE NORTHERN HALF OF THE FORECAST AREA. WIND AND HAIL WILL BE THE MAIN THREATS. HAVE LIKELY POPS OVER MUCH OF THE NORTHERN AND CENTRAL CWA...AND CHANCE IN THE FAR SOUTH. THE FRONT SLOWS DOWN EVEN FURTHER OVERNIGHT...AND SHOULD JUST DRIFT SOUTH OF I94 BY DAYBREAK TUESDAY. WE LOSE MUCH OF THE UPPER WIND DYNAMICS OVERNIGHT...HOWEVER THE DEEPER MOISTURE WILL PERSIST...SO HAVE DECIDED TO KEEP CHC POPS GOING ACROSS MUCH OF THE CWA. THE FRONT LIFTS NORTHWARD ON TUESDAY AS A WARM FRONT. ONCE AGAIN THE WIND FIELDS DO NOT LOOK TOO FAVORABLE UNTIL THE END OF THE DAY WHEN A LOW LEVEL JET BEGINS TO NOSE IN TOWARD THE CENTRAL PORTION OF LAKE MICHIGAN. INSTABILITY WILL BE RATHER HIGH THOUGH SO WILL MAINTAIN CHC POPS ACROSS THE CWA. A MORE POTENT COLD FRONT WILL CROSS THE CWA TUESDAY NIGHT. GOOD THETA-E ADVECTION MOVES IN WITH THE FRONT ALONG WITH THE AFOREMENTIONED JET DYNAMICS. THIS APPEARS TO BE THE BEST CHANCE FOR SHOWERS AND STORMS AND HAVE RAISED POPS ACCORDINGLY. THIS WILL BE A EXTENDED PERIOD OF SEVERE WEATHER POTENTIAL WITH THESE FRONTS COMING THROUGH FROM ABOUT MID DAY TODAY UNTIL ABOUT MIDNIGHT TUESDAY NIGHT. SHEAR VALUES SUGGEST THE BEST CHANCE FOR ORGANIZED STORMS WILL COME THIS AFTERNOON AND EVENING ACROSS THE NORTHERN HALF OF THE CWA. SHEAR VALUES THEN DROP SOMEWHAT TONIGHT THROUGH TUESDAY NIGHT...HOWEVER THERE APPEARS TO BE ENOUGH DYNAMICS LATE TUESDAY INTO TUESDAY NIGHT THAT SEVERE STORMS ALSO WILL BE POSSIBLE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT WITH THESE STORMS. THE FRONT EXITS THE REGION EARLY WEDNESDAY MORNING. WILL HAVE CHC POPS ACROSS THE SE CWA...ELSEWHERE RAPID CLEARING WILL OCCUR BEHIND THE FRONT. MUCH COOLER AND LESS HUMID AIR MOVES IN WITH MAX TEMPS IN THE MID AND UPPER 70S. && .LONG TERM... (405 AM EDT MON JUL 9 2007) ONLY CHANGES MADE TO THE EXTENDED WERE TO ADD SOME SLIGHT CHANCE POPS FOR THURSDAY MORNING AND SCALE BACK PRECIP A BIT ON THURSDAY AFTERNOON AS TWO WEAK VORT MAXES ROTATE THROUGH BIG UPPER TROUGH. 00Z GFS SHOWS BIG CONTINUITY CHANGES FOR FRIDAY NIGHT AS IT BRINGS A SIGNIFICANT NORTHERN STREAM SHORTWAVE TROUGH THROUGH. THE DGEX IS SLOWER AND FURTHER NORTH WITH THE TRACK OF THE SFC LOW WHILE THE ECMWF SHOWS SFC RIDGING IN PLACE THROUGH FRIDAY NIGHT AND SATURDAY. LOW CONFIDENCE FORECAST BEYOND FRIDAY...AND NO CHANGES MADE TO THE GOING FORECAST FOR THAT TIME. && .AVIATION...(140 PM EDT MON JUL 9 2007) LINE OF SHOWERS AND THUNDERSTORMS ALONG THE COLD FRONT OVER LAKE MICHIGAN AND EASTERN WISCONSIN WILL BEGIN TO MOVE IN OVER THE AREA IN THE NEXT COUPLE OF HOURS. THE INITIAL LINE LOOKS LIKE IT MAY CLIP THE KMKG TERMINAL BEFORE CONTINUING EAST/NORTHEAST. IN THE WAKE OF THIS WAVE...THE FRONT SHOULD SINK SOUTH AND SLOWLY AFFECT THE OTHER TERMINALS LATER THIS AFTERNOON AND EVENING. THERE WILL BE A THREAT A SHOWERS AND THUNDERSTORMS AT JUST ABOUT ANYTIME FROM LATE THIS AFTERNOON THROUGH LATE TOMORROW. THE THREAT SHOULD TEMPORARILY DIMINISH AS THE FRONT MOVES NORTH OF THE AREA TUE MORNING AS A WARM FRONT. A BIT OF LIGHT HAZE WILL BE POSSIBLE OVERNIGHT WITH THE HIGH AMOUNT MOISTURE IN PLACE AND DUE TO ANY RAIN THAT FALLS. && .MARINE... (405 AM EDT MON JUL 9 2007) WINDS AND WAVES WILL CONTINUE TO DIMINISH TODAY AS THE FRONT MOVES IN. WE MAY NEED A SMALL CRAFT ADVISORY BY LATE TUESDAY NIGHT AS THE SECOND COLD FRONT MOVES THROUGH WITH BREEZY SW WINDS TURNING TO THE WEST. && .HYDROLOGY... (405 AM EDT MON JUL 9 2007) PRECIPITABLE WATER VALUES WILL BE HOVERING JUST UNDER TWO INCHES OVER THE NEXT 48 HOURS AS THE FRONTS MOVE THROUGH. THIS COULD LEAD TO SOME HEALTHY RAINFALL TOTALS. ALSO WITH THE SLOW MOVING FRONT WE MAY SEE SOME TRAINING ECHOES. LOCALIZED URBAN AND/OR SMALL STREAM FLOODING WILL BE POSSIBLE OVER THE NEXT TWO DAYS. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. && SHORT TERM: JK/DUKE LONG TERM: OSTUNO AVIATION: NJJ MARINE: JK HYDROLOGY: JK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1244 PM EDT MON JUL 9 2007 MIZ037>040-043>046-050>052-056>059-064>067-071>074-101015- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 1244 PM EDT MON JUL 9 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE WEATHER IS A POSSIBILITY ACROSS THE SOUTHWEST QUARTER OF LOWER MICHIGAN THIS AFTERNOON AND EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COOL FRONT THAT EXTENDS FROM CENTRAL LOWER MICHIGAN BACK SOUTHWEST INTO IOWA. STORMS HAVE THE POSSIBILITY TO DEVELOP OVER LOWER MICHIGAN AS WELL AS MOVE IN FROM WISCONSIN AND ILLINOIS. STRONG WINDS AND LARGE HAIL WILL BE THE MAIN THREATS. THE MOST LIKELY TIME FRAME FOR SEVERE WEATHER WILL BE BETWEEN 200 PM AND MIDNIGHT. THUNDERSTORM MOVEMENT WILL BE TO THE EAST NEAR 30 MPH. THE STRONGEST STORMS WILL HAVE THE CAPABILITY TO PRODUCE HAIL TO AROUND ONE INCH IN DIAMETER AND WIND GUSTS TO 65 MPH. ALL STORMS WILL CONTAIN LOCALLY HEAVY RAIN AND CLOUD TO GROUND LIGHTNING STRIKES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SEVERE WEATHER IS POSSIBLE AGAIN ON TUESDAY AS A COLD FRONT APPROACHES. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. LMZ844>849-101015- ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND- HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL- WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE- 1244 PM EDT MON JUL 9 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SEVERE WEATHER IS A POSSIBILITY ACROSS THE SOUTHWEST QUARTER OF LOWER MICHIGAN THIS AFTERNOON AND EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COOL FRONT THAT EXTENDS FROM CENTRAL LOWER MICHIGAN BACK SOUTHWEST INTO IOWA. STORMS HAVE THE POSSIBILITY TO DEVELOP OVER LOWER MICHIGAN AS WELL AS MOVE IN FROM WISCONSIN AND ILLINOIS. STRONG WINDS AND LARGE HAIL WILL BE THE MAIN THREATS. THE MOST LIKELY TIME FRAME FOR SEVERE WEATHER WILL BE BETWEEN 200 PM AND MIDNIGHT. THUNDERSTORM MOVEMENT WILL BE TO THE EAST NEAR 30 MPH. THE STRONGEST STORMS WILL HAVE THE CAPABILITY TO PRODUCE HAIL TO AROUND ONE INCH IN DIAMETER AND WIND GUSTS TO 65 MPH. ALL STORMS WILL CONTAIN LOCALLY HEAVY RAIN AND CLOUD TO GROUND LIGHTNING STRIKES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SEVERE WEATHER IS POSSIBLE AGAIN ON TUESDAY AS A COLD FRONT APPROACHES. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. WAVES OF 3 TO 5 FEET WILL POSE A HAZARD TO SMALL CRAFT TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING. OSTUNO DUKE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
144 PM EDT MON JUL 9 2007
MIZ037>040-043>046-050-092000-
CLARE-ISABELLA-LAKE-MASON-MECOSTA-MUSKEGON-NEWAYGO-OCEANA-OSCEOLA-
144 PM EDT MON JUL 9 2007
...SPECIAL WEATHER STATEMENT...
AT 141 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS EXTENDING FROM NORTHERN MASON COUNTY NEAR FREESOIL
SOUTHWEST INTO LAKE MICHIGAN. THESE STORMS WERE MOVING EAST AT 35
MPH. AREAS NORTH OF A MUSKEGON TO MOUNT PLEASANT LINE CAN EXPECT
STORMS TO MOVE INTO THE AREA OR DEVELOP THOUGH 4 PM EDT. SOME STORMS
WILL BE CAPABLE OF PRODUCING 50 MPH WINDS GUSTS...FREQUENT
LIGHTNING...SMALL HAIL AND BRIEF HEAVY RAIN.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL STORMS HAVE
PASSED.
LAT...LON 4380 8643 4396 8646 4407 8653 4418 8638
4415 8575 4417 8462 4348 8461 4348 8556
4330 8558 4330 8580 4321 8581 4320 8591
4313 8593 4314 8629 4361 8654 4368 8654
TURNAGEThe Grand Rapids radar (KGRR), 90 km away, was scanning. The volume nearest the first event began at 18:40 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
Seven eighths inch diameter hail was reported by local media in Brohman.
One tree was blown down in Paris and another was blown down in Big Rapids.
One inch diameter hail was reported at Clare and seven eighths inch diameter hail was reported at Farwell.
Three trees were blown down and one fell on a house.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48557, 48558, 48562, 48568.